Arkansas, 2017

Flash Flood and Hail in Arkansas, May 11 to 12, 2017

May 11 to 12, 2017 · NWS LZK · 14 events in 8 counties and zones

Severe thunderstorms produced large hail on May 11, 2017. Some flash flooding was noted on May 12, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms produced large hail on May 11, 2017. Some flash flooding was noted on May 12, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 12:38 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 11, 12:38 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
138 PM CDT Thu May 11 2017

.AVIATION...11/18Z TAF CYCLE

Combo of VFR/MVFR cigs wl start off the fcst pd. Expect showers
and storms to incrs in coverage later this aftn and tngt as a
storm sys and assocd CDFNT work into AR. Conds wl gradually
deteriorate tngt, with mainly MVFR/IFR expected heading into Fri
morning. Precip wl bcm more scattered in coverage on Fri as the
assocd upr lvl support moves thru the region. /44/
&&

.PREV DISCUSSION...(ISSUED 315 AM CDT Thu May 11 2017)

Short Term...Today through Friday night

All short term models agree that unsettled conditions are in store
for the natural state as a storm system swings through the region.
With no major differences between the forecast models, will take a
general middle of the road approach.

The upper level ridge that that has been the dominant feature of
late has been knocked down and pushed off to the east. Southerly
flow has introduced a very moist air mass back to the region with
dew point temperatures back in the 60s again. Light showers continue
to develop and move through the state as weak impulses kick out of
the main storm system.  A stronger impulse produced thunderstorms
over NE Oklahoma and NW Arkansas but the activity has weakened
considerably in the past hour or so.

The actual upper level low and associated trof, currently over the
TX/OK panhandles, will move slowly southeast with time and cross
over the forecast area through the period. In advance of the upper
system, a line of thunderstorms is expected to develop during the
mid to late afternoon along the associated cold front. The line of
storms will sweep across the state through the evening hours.

The boundary is expected to reach the Mississippi River by Friday
morning. Some of the storms could be strong to possibly severe with
strong winds and large hail the primary concern.

The upper level support for this system will swing through Friday
keeping a chance of showers and thunderstorms in the forecast. The
precipitation chances will decrease from NW to SE during the day as
the system finally departs and high pressure begins to build back
in.

LONG TERM...Saturday Through Wednesday...

Dry conditions will be continuing over the weekend into early next
week. SFC high pressure will be moving towards the state at the
start of the long term period in the wake of the departing storm
system and associated cold front. This will keep temps at or just
below normal to start off...but expect to see a gradual warming
trend through the weekend into early next week.

The SFC high will shift east by Mon...with SRLY SFC flow returning.
Dry conditions will persist however until Tue night and especially
for Wed as deep SRLY flow develops ahead of a deepening upper trough
to the west. Some upper level shortwaves will lift NE over AR in the
SW flow aloft by the end of the forecast...with chances for
SHRA/TSRA returning to the forecast.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&
Hazardous weather outlook, May 11, 4:00 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu May 11 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A storm system in the southern plains will be moving towards the
state today with scattered showers and thunderstorms increasing as
the day progresses.

The associated cold front will enter the western part of the state
this afternoon. A line of showers and thunderstorms is expected to
develop along the boundary as it crosses the state through the
evening hours. Some of the storms could be strong to possibly severe
with large hail and damaging winds will be the primary concern.

A general inch to an inch and a half of rain is expected with this
system. Some locally heavy rainfall may also be seen.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some lingering chances for thunderstorms will remain in the forecast
for Friday as an upper level system moves over the state. While the
overall threat for severe weather will remain low...an isolated
strong to severe thunderstorms may still be possible. The primary
threat with any of these storms on Friday will be large hail.
Otherwise...expect the threat for organized severe weather to remain
low through the middle of next week.
.Spotter Information Statement...

Spotter activation may be needed Thursday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/59

In the hours before

Special weather statement, May 11, 1:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
222 PM CDT THU MAY 11 2017

ARZ003-111945-
Boone AR-
222 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND WESTERN BOONE
COUNTIES UNTIL 245 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Bank, or 9 miles southwest of Harrison, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Bergman...
Myrtle...                         Capps...
Self...                           Red Bank...
Alpena...                         Batavia...
Bear Creek Springs...             Hopewell in Boone County...
Ridgeway...                       Gaither...
Burlington...

LAT...LON 3633 9296 3612 9317 3612 9330 3638 9330
      3647 9325
TIME...MOT...LOC 1922Z 210DEG 19KT 3618 9327

226

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Boone

When
May 11, 1:40 PM CST
Where
Boone County, 1.49 mi NNE of Alpena
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.320, -93.270

Hail, Boone

When
May 11, 2:05 PM CST
Where
Boone County, 0.56 mi W of Omaha
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -93.190

Hail, Boone

When
May 11, 2:05 PM CST
Where
Boone County, 0.5 mi WNW of Omaha
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.452, -93.189

Hail, Logan

When
May 11, 2:20 PM CST
Where
Logan County, 0.56 mi E of Caulksville
Measured
1.25 in hail
Reported by
Public
Coordinates
35.300, -93.860

Hail, Logan

When
May 11, 2:24 PM CST
Where
Logan County, 3.5 mi N of Magazine
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -93.830

Baseball size hail was reported southwest of Paris, AR.

Hail, Izard

When
May 11, 2:32 PM CST
Where
Izard County, 0.56 mi W of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -91.930

Hail, Sharp

When
May 11, 2:55 PM CST
Where
Sharp County, 0.56 mi W of Cave City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.940, -91.550

Hail, Marion

When
May 11, 3:30 PM CST
Where
Marion County, 0.89 mi SW of Bull Shoals Lake Eas
Measured
2.5 in hail
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
36.370, -92.640

Several cars were dented and shingles were damaged on some homes.

Hail, Marion

When
May 11, 3:32 PM CST
Where
Marion County, Bull Shoals
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
36.380, -92.580

Hail, Marion

When
May 11, 3:35 PM CST
Where
Marion County, 0.89 mi NW of Bull Shoals
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -92.590

Hail, Marion

When
May 11, 3:37 PM CST
Where
Marion County, Bull Shoals
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.380, -92.580

Hail, Baxter

When
May 11, 4:11 PM CST
Where
Baxter County, 1.49 mi NNW of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -92.390

Thunderstorm Wind, White

When
May 11, 6:07 PM CST
Where
White County, 0.89 mi SW of Boykin
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.290, -92.080

Delayed report of wind damage was reported at a residence in the town of Romance. The residence was shifted around on its elevated foundation. There was also damage to trees, outbuildings, and carports in the same general area.

Flash Flood, Pulaski

When
May 12, 4:28 PM CST
Where
Pulaski County, 0.57 mi W of Jacksonville to 0.27 mi WSW of Jacksonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.870, -92.110

Flooding was observed near the 900 block of Highway 161 in Jacksonville. Flooding was ongoing at the time of the phone call.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699790, 699791, 699826, 699794, 699795, 699796, 699797, 699798, 699801, 699803, 699805, 699806, 699816, 699821.